Alert archive / California / Winter Storm Watches in 2021
Winter Storm Watch 3, NWS San Diego, CA
NWS San Diego, CA issued this winter storm watch at Mar 7, 2021, 12:40 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Mar 9, 2021, 8:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 7, 2021, 12:40 PM PST (20:40 UTC)
- In effect from
- Mar 9, 2021, 8:00 PM PST
- Expired
- Mar 8, 2021, 5:45 PM PST
- In force
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
040 WWUS46 KSGX 072040 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 1240 PM PST Sun Mar 7 2021 CAZ055-056-058-080600- /O.NEW.KSGX.WS.A.0003.210310T0400Z-210312T0600Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, and Pine Valley 1240 PM PST Sun Mar 7 2021 ...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH THURSDAY EVENING... * WHAT...Heavy snow possible. Plan on difficult travel conditions, including during the evening commute on Wednesday. Total snow accumulations of 5 to 15 inches, with localized amounts up to 20 inches possible on the higher peaks in the San Bernardino and San Jacinto Mountains. * WHERE...Above 4500 FT * WHEN...From Tuesday evening through Thursday evening. * ADDITIONAL DETAILS...Heaviest snowfall will be above 5500 FT where amounts of fifteen to twenty inches are possible. Some snow could accumulate briefly between 3500 and 4500 feet, but significant accumulations will be mostly above 4500 feet. Plan on reduced visibility in blowing snow and fog at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$ 10
4 follow-up statements
327 WWUS46 KSGX 080600 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 1000 PM PST Sun Mar 7 2021 CAZ055-056-058-081400- /O.CON.KSGX.WS.A.0003.210310T0400Z-210312T0600Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, and Pine Valley 1000 PM PST Sun Mar 7 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH THURSDAY EVENING... * WHAT...Heavy snow possible. Plan on difficult travel conditions, including during the evening commute on Wednesday. Total snow accumulations of 5 to 15 inches, with localized amounts up to 20 inches possible on the higher peaks in the San Bernardino and San Jacinto Mountains. * WHERE...Above 4500 FT * WHEN...From Tuesday evening through Thursday evening. * ADDITIONAL DETAILS...Heaviest snowfall will be above 5500 FT where amounts of fifteen to twenty inches are possible. Some snow could accumulate briefly between 3500 and 4500 feet, but significant accumulations will be mostly above 4500 feet. Plan on reduced visibility in blowing snow and fog at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$ Moede
823 WWUS46 KSGX 081153 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 353 AM PST Mon Mar 8 2021 CAZ055-056-058-082300- /O.CON.KSGX.WS.A.0003.210310T0400Z-210312T0600Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, and Pine Valley 353 AM PST Mon Mar 8 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH THURSDAY EVENING... * WHAT...Heavy snow possible. Plan on difficult travel conditions, including during the evening commute on Wednesday. Tree branches could fall as well. Total snow accumulations of 6 to 10 inches above 5000 feet and 10 to 16 inches above 6500 feet, are possible. * WHERE...Above 4500 FT * WHEN...From Tuesday evening through Thursday evening. * ADDITIONAL DETAILS...Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. Residents and travelers into higher elevations in the mountains should be prepared for hazardous driving conditions due to slick roads. If possible...carry chains and take extra food and clothing. $$ 17
564 WWUS46 KSGX 081746 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 946 AM PST Mon Mar 8 2021 CAZ055-056-058-090600- /O.CON.KSGX.WS.A.0003.210310T0400Z-210312T0600Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, and Pine Valley 946 AM PST Mon Mar 8 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH THURSDAY EVENING ABOVE 4000 FEET... * WHAT...Heavy snow possible. Plan on difficult travel conditions, including during the evening commute on Wednesday. Tree branches could fall as well. Total snow accumulations of 5 to 10 inches between 4000 to 5000 FT, 10 to 20 inches between 5000 to 6500 FT, and localized amounts up to 28 inches above 6500 FT, are possible. * WHERE...Above 4000 FT * WHEN...From Tuesday evening through Thursday evening. * ADDITIONAL DETAILS...Significant reductions in visibility are possible. Southwest to west winds will be strong, especially through the passes, with gusts up to 50 mph possible. The busy travel corridors through the mountain passes, including Interstates 15 and 8, could be impacted with treacherous or impossible travel conditions, at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$ jmb/10 weather.gov
449 WWUS46 KSGX 090145 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 545 PM PST Mon Mar 8 2021 ...HEAVY SNOW TO IMPACT MOUNTAINS WEDNESDAY AND THURSDAY... .A cold winter storm will bring periods of heavy snow to the mountains, heaviest on Wednesday. Significant travel impacts are expected, including for major mountain passes such as I-15/Cajon Pass and I-8 through Laguna Summit as a result of low snow levels. There is potential for snow to continue into Friday, particularly for the San Bernardino Mountains. CAZ055-056-058-091400- /O.UPG.KSGX.WS.A.0003.210310T0400Z-210312T0600Z/ /O.NEW.KSGX.WS.W.0003.210310T0600Z-210312T0600Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, and Pine Valley 545 PM PST Mon Mar 8 2021 ...WINTER STORM WARNING IN EFFECT FROM 10 PM TUESDAY TO 10 PM PST THURSDAY... * WHAT...Heavy snow expected. For the San Bernardino and Riverside County Mountains, total snow accumulations 2 to 5 inches between 3000 and 4000 feet, 6 to 12 inches between 4000 and 5000 feet, 12 to 18 inches between 5000 and 6000 feet, and local amounts to 24 inches above 6000 feet. For the San Diego County Mountains, total snow accumulations up to 5 inches between 3500 and 4500 feet, 6 to 12 inches between 4500 and 5500 feet, and 12 to 18 inches above 5500 feet. * WHERE...Above 3000 to 3500 feet in the San Bernardino and Riverside County Mountains, and above 3500 to 4000 feet in the San Diego County Mountains. * WHEN...10 PM Tuesday to 10 PM Thursday. Heaviest snow expected on Wednesday. Snow may continue into Friday in the San Bernardino Mountains, with a few inches of additional accumulation possible. * ADDITIONAL DETAILS...Significant travel impacts are possible for major mountain passes, including Cajon Pass and I-8. Areas of dense fog will significantly reduce visibility at times, making travel more hazardous. Locally strong west winds with gusts 35 to 50 mph may impact some mountain areas. The combination of heavy snow and gusty winds may result in some downed tree limbs and power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$ Rodriguez
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this winter storm watch went out at Mar 7, 8:58 AM PST, 3 hours 42 minutes earlier.
Area forecast discussion, Mar 7, 8:58 AM PST, 3 hours 42 minutes before
Area Forecast Discussion National Weather Service San Diego CA 858 AM PST Sun Mar 7 2021 .SYNOPSIS... Cool and unsettled weather will occur this week, with more clouds, periods of rain, mountain snow, and gusty winds. Some light rain is possible tonight into Monday morning over the coastal basin, but the steadier and more widespread precipitation will begin Tuesday evening as a large storm system slowly makes its way into Southern California. Most of the rain and snow will occur Wednesday and Thursday, with showers tapering Friday. Temperatures will be well below normal by midweek, but as the storm departs, drier and somewhat warmer weather will return for the weekend. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... Satellite imagery this morning shows thick high clouds in an arc from well off the SoCal Coast, spreading over the region. Below those clouds are lower, marine clouds that have thickened well inland as well. The lower clouds should thin later today, but any sun will be limited by the higher clouds. The sfc pressure gradients have trended back offshore and wind reports were mostly light at 8 AM PST. The 12Z Miramar sounding had a stronger 7C inversion based near 2500 FT, which could slow the clearing of the lower clouds. Look for only partial clearing today and cooler than yesterday. West to southwest winds will increase over the mts and deserts through the day at 15-25 MPH with gusts around 35 MPH through the San Gorgonio and Cajon Passes by evening. Widespread clouds will return from the coast to the coastal mountain slopes where fog will develop overnight as a weak upper-level disturbance traverses SoCal. This deepening of the marine layer may drip a few light showers or drizzle overnight into Monday morning, which could make for some wet roads for the morning commute, but any measurable amounts will be very light. For Monday and Tuesday, provided we clear the lower clouds, high clouds will not be an issue. So expect more sun, but not a whole lot warmer as steady onshore flow and a cooling airmass prevail. By Tuesday afternoon, maximum temperatures are expected to be running from 5F below average at the coast, to 10F or more below average inland. Stronger winds over the mts/deserts may require an Advisory for Tue afternoon/evening. From previous discussion... .LONG TERM...(Wednesday and Beyond)... Ensembles and deterministic runs of ECMWF and GFS are in good agreement in terms of timing of this storm system moving into Southern California. Pressure heights fall dramatically Tuesday night into Thursday, providing the main event for SoCal. Showers will enter the region from the north and west Tuesday evening, becoming more widespread on Wednesday. Models start to diverge a bit on how this system will make its exit later in the week. This will depend on the interactions of an expected ridge and trough out over the northern Pacific. Will lean toward a slightly slower movement of this trough, which will provide a resurgence of more shower activity into Thursday. As the upper level low pressure departs to the east, we will see gradual warming and drying later on Friday into the weekend. This system will be a cooler one as the center of the low heads over the region Wednesday and Thursday. High temperatures will be well below normal with many places west of the mountains staying in the 50s, widespread 30s and 40s in the mountains, and 60s across the lower deserts. Precipitation looks to quite beneficial for the region. Rainfall totals of three quarters to one and a quarter inches across western San Diego County. Valleys from the Inland Empire to areas of Orange County will see mainly one half to three quarter inches of rainfall. Desert areas will see mainly one tenth of an inch or less. Snow levels will occur around 4,000 feet for the majority of the event, slightly lower early Thursday morning. Snow totals will be 2 to 4 inches above 5000 feet, with many larger towns receiving 6 to 10 inches or more. && .AVIATION... 071630Z...Low clouds with bases around 2000 feet MSL will cover most of the region west of the mtns through about 20Z midday. Reduced vis down to 1SM possible where clouds and terrain intersect. Scatter out expected after 20Z for most areas. Low clouds will begin to increase in coverage again around 00Z Monday. Breezy W-NW winds will continue this morning over the mountains and desert slopes, with gusts 30 knots. LLWS and weak to moderate up/downdrafts expected over and east of the mountains until around 20Z && .MARINE... Northwest winds will weaken this morning. More rounds of gusty northwest winds expected in the afternoons Monday through Thursday. && .BEACHES... An increased west swell will result in elevated surf and a high rip current risk at the beaches through this morning. Surf will mainly range from 3-6 feet in southern San Diego County. Surf will decrease Sunday afternoon. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...10/APR AVIATION/MARINE/BEACHES...JMB
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 2:06 PM PST | Small Craft Advisory | SGX | 3 days |
Nearby
Winter Storm Watches in California, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.